South Carolina, 2009

Flash Flooding in South Carolina, August 22, 2009

August 22, 2009 · NWS CHS · 4 events in 1 county or zone

The approach of a cold front along with the presence of a deep tropical air mass in place across the region, resulted in numerous showers and thunderstorms and localized flash flooding across southern South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The approach of a cold front along with the presence of a deep tropical air mass in place across the region, resulted in numerous showers and thunderstorms and localized flash flooding across southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 2:46 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 22, 2:46 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT SAT AUG 22 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE W THROUGH TONIGHT THEN STALL OVER
THE REGION THROUGH SUNDAY BEFORE DISSIPATING. HIGH PRESSURE WILL
REMAIN OVER THE REGION UNTIL LATE WEEK. ANOTHER COLD FRONT WILL
APPROACH THE REGION LATE WEEK BUT WILL LIKELY STALL OVER THE
SOUTHEAST BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
FORECAST AREA THROUGH LATE AFTERNOON. ANTICIPATE MOST OF THE
ACTIVITY WILL REMAIN SUB-SEVERE BUT CAN NOT RULE OUT AN ISOLATED
SEVERE THUNDERSTORM DUE TO BOUNDARY INTERACTIONS. MAIN CONCERN
WITH THE CONVECTION WILL BE HEAVY RAIN AND ISOLATED WIND DAMAGE.
EXPECT ACTIVITY TO DISSIPATE SOON AFTER SUNSET BUT A LINGERING
ISOLATED SHOWER IS NOT OUT OF THE QUESTION. THINK THE CONVECTION
WILL PUSH TOWARDS THE COAST THROUGH LATE EVENING THUS HAVE
MAINTAINED SLIGHT CHANCE POPS IN THE WESTERN ZONES WITH CHANCE
POPS IN THE NORTHWESTERN TIER SOUTHWEST TOWARDS THE GEORGIA
COASTLINE. SHOWERS WILL THEN TRANSITION OVER THE COASTAL WATERS
AFTER MIDNIGHT.

WITH CLOUDS COVERAGE SLOWLY DECREASING OVERNIGHT...TEMPERATURES
WILL DROP INTO THE UPPER 60S INLAND TO LOW TO MID 70S NEAR THE
COAST. IF WINDS STAY UP THIS COULD KEEP TEMPERATURES CLOSER TO 70
OVER THE INLAND AREAS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A COLD FRONT WILL PUSH INTO THE AREA AND STALL THROUGH SUNDAY
BEFORE DISSIPATING. DRIER AIR WILL BE FILTERING IN BEHIND THE
COLD FRONT THUS HAVE TOOK OUT ANY MENTION OF POPS FOR SUNDAY.

PARTLY CLOUDY SKIES ARE ANTICIPATED FOR MOST OF THE DAY WHICH WILL
ALLOW TEMPERATURES TO REACH INTO THE LOWER 90S WITH MID 80S ALONG
THE IMMEDIATE COAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT THROUGH WEDNESDAY...THE UPPER TROUGH WILL WEAKEN OVER
THE EAST...AND A WEAKENING STATIONARY FRONT AND ASSOCIATED DEEP
LAYER MOISTURE WILL REMAIN S/E OF THE FORECAST AREA. FURTHER...THE
SEA BREEZE SHOULD PUSH RATHER QUICKLY INLAND MONDAY...TUESDAY AND
WEDNESDAY...LIMITING THE POTENTIAL FOR LOW LEVEL CONVERGENCE ALONG
THIS BOUNDARY. THUS...ODDS FAVOR NEAR NORMAL TEMPERATURES AND NORMAL
TO BELOW NORMAL POPS THROUGH THE PERIOD. 12Z GUIDANCE HINTS AT ONE
OR MORE WEAK WAVES OF LOW PRESSURE DEVELOPING AND PUSHING NE THROUGH
THE BAROCLINIC ZONE OFF THE COAST DURING THE SUNDAY NIGHT THROUGH
TUESDAY TIME FRAME. ODDS FAVOR ASSOCIATED PRECIPITATION REMAINING
OVER OF S/E OF THE COASTAL WATERS...BUT WILL CONTINUE TO ASSESS.
ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY...BUT THIS
FRONT WILL LIKELY STALL OVER THE SE INTO NEXT WEEKEND. ASSOCIATED
SURFACE/UPPER TROUGHING MAY SUPPORT A SLIGHTLY GREATER CHANCE FOR
DIURNAL THUNDERSTORMS DURING THE LATTER PORTION OF THE FORECAST
PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE THREAT FOR THUNDERSTORMS REMAIN THE MAIN ISSUE FOR THE 18Z TAF
PERIOD FOR KCHS AND KSAV. INITIATED KCHS WITH VCSH WHILE INCLUDING A
TEMPO GROUP OF TSRA AS CONVECTION CONTINUE TO DEVELOP ACROSS THE
CHARLESTON AREA. DELAYED A CB GROUP FOR KSAV UNTIL AFTER 19Z...YET
EXPECT THUNDERSTORM CONVECTION TO INCREASE AND SPREAD ACROSS THE
AREA LATER TODAY. THUS WILL AMEND TAFS IF/WHEN NECESSARY ACCORDING
TO RADAR TRENDS.

WINDS WILL SLOWLY BACK MORE SOUTHERLY LATER THIS AFTERNOON AS THE
SEABREEZE TRIES TO PROGRESS INLAND. EXPECT WINDS AND SKY COVERAGE
TO DECREASE OVERNIGHT...AND WITH LINGERING LOW LEVEL MOISTURE FROM
AFTERNOON SHOWERS...CANNOT RULE OUT SOME PATCHY MVFR FOG EARLY
SUNDAY MORNING. YET WITH MODEL DISAGREEMENT AND LOW
POTENTIAL...WILL EXCLUDE FROM TAFS FOR NOW. A LOW STRATUS LAYER
COULD DEVELOP IN PLACE OF FOG IF WINDS REMAIN SLIGHTLY ELEVATED
OVERNIGHT. WILL REEVALUATE THIS AND PRECIP CHANCES FOR SUNDAY
AFTERNOON DURING THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
INTO SUNDAY MORNING IN ASSOCIATION WITH A PASSING COLD FRONT.
SCATTERED SHOWERS AND THUNDERSTORMS...WITH REDUCED CEILINGS AND
VISIBILITIES WILL BE POSSIBLE. OTHERWISE...VFR CONDITIONS ARE
EXPECTED TO PREVAIL.

&&

.MARINE...
CONTINUING LONG PERIOD SWELL FROM HURRICANE BILL WILL LAST THROUGH
EARLY SUNDAY MORNING BEFORE DIMINISHING OVER THE NEARSHORE WATERS.
HAVE MAINTAINED THE HIGH SURF ADVISORY GOING THROUGH 6 AM TO
ACCOUNT FOR 4 TO 6 FOOT BREAKERS ALONG THE COASTLINE.

6 FOOT SEAS IS ANTICIPATED TO REMAIN THROUGH LATE MORNING FOR THE
NEARSHORE WATERS AND THROUGH EARLY AFTERNOON FOR THE OFFSHORE
GEORGIA WATERS. THUS...WILL CONTINUE THE SMALL CRAFT ADVISORY.

SOUTHWESTERLY WINDS WILL INCREASE SHOULD REMAIN AROUND 10 TO 15
KNOTS ACROSS THE WATERS THROUGH SUNDAY WITH THE HIGHEST OCCURRING
SUNDAY AFTERNOON.

UNDER HIGH PRESSURE...WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY THROUGH THURSDAY.

RIP CURRENTS...LONG PERIOD SWELL CREATED BY HURRICANE BILL PRODUCED
RIP CURRENTS SATURDAY AND WILL CONTINUE TO CREATE VERY HAZARDOUS
CONDITIONS IN THE SURF ZONE SUNDAY. WILL AGAIN FORECAST A HIGH RISK
OF RIP CURRENTS SUNDAY. AN ELEVATED RISK FOR RIP CURRENTS MAY ALSO
PERSIST INTO MONDAY.

&&

.TIDES/COASTAL FLOODING...
DUE TO THE CONTINUED POTENTIAL FOR 5 FT BREAKERS IN THE SURF
ZONE...MAINTAINED THE ONGOING HIGH SURF ADVISORY THROUGH TONIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY UNTIL 6 AM EDT SUNDAY FOR GAZ117-119-139-
     141.
SC...HIGH SURF ADVISORY UNTIL 6 AM EDT SUNDAY FOR SCZ048>051.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT SUNDAY
     FOR AMZ350-352.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT SUNDAY
     FOR AMZ354.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT SUNDAY
     FOR AMZ374.

&&
Hazardous weather outlook, Aug 22, 3:25 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT SAT AUG 22 2009

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-231000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
425 PM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH EARLY EVENING AHEAD OF AN APPROACHING COLD FRONT. ISOLATED
SEVERE THUNDERSTORMS COULD OCCUR ACROSS SOUTHEAST GEORGIA AND SOUTHERN
SOUTH CAROLINA THROUGH THE EARLY EVENING HOURS. THE MAIN HAZARDS
WILL BE ISOLATED DAMAGING WIND GUSTS AND HEAVY RAIN. THE RISK OF
SEVERE WEATHER AND HEAVY RAIN WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GAZ117-119-139-141-SCZ048>051-231000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
425 PM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.
   HIGH SURF ADVISORY.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH EARLY EVENING AHEAD OF AN APPROACHING COLD FRONT. ISOLATED
SEVERE THUNDERSTORMS COULD OCCUR ACROSS SOUTHEAST GEORGIA AND SOUTHERN
SOUTH CAROLINA THROUGH THE EARLY EVENING HOURS. THE MAIN HAZARDS
WILL BE ISOLATED DAMAGING WIND GUSTS AND HEAVY RAIN. THE RISK OF
SEVERE WEATHER AND HEAVY RAIN WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.

RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS COULD PERSIST
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

AMZ330-350-352-354-374-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
425 PM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

ROUGH SEAS...LARGE LONG-PERIOD SWELLS ASSOCIATED WITH DISTANT
HURRICANE BILL WILL IMPACT THE COASTAL WATERS TONIGHT.
UNPREDICTABLE CURRENTS AND CHOPPY CONDITIONS WILL MAKE FOR
HAZARDOUS BOATING THROUGH RIVER ENTRANCES AND INLETS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 22, 10:37 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1137 AM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     RIP CURRENTS     2 E SEABROOK ISLAND     32.59N 80.13W
08/22/2009                   CHARLESTON         SC   COUNTY OFFICIAL

            3 RIP CURRENTS OCCURRED AT BEACHWALKER COUNTY PARK.

1010 AM     HIGH SURF        3 WSW FOLLY BEACH       32.64N 79.97W
08/22/2009                   CHARLESTON         SC   COUNTY OFFICIAL

            6 TO 7 FOOT BREAKERS WERE REPORTED AT FOLLY BEACH COUNTY
            PARK.

1116 AM     HIGH SURF        2 E SEABROOK ISLAND     32.59N 80.13W
08/22/2009                   CHARLESTON         SC   COUNTY OFFICIAL

            6 FOOT SURF WAS REPORTED AT BEACHWALKER COUNTY PARK.

&&
Local storm report, Aug 22, 11:32 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1232 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HIGH SURF        FOLLY BEACH             32.66N 79.92W
08/22/2009                   CHARLESTON         SC   NWS EMPLOYEE

            5 FOOT BREAKERS REPORTED AT FOLLY BEACH COUNTY PARK.
            BEACH EROSION OF 1 TO 3 FOOT ESCARPMENT ALSO REPORTED.

&&

JHP
Local storm report, Aug 22, 1:59 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     RIP CURRENTS     TYBEE ISLAND            32.00N 80.85W
08/22/2009                   CHATHAM            GA   COUNTY OFFICIAL

            6 TO 12 RIP CURRENTS SPOTTED BY LIFE GUARDS DURING THE
            MORNING. 9 WATER ASSISTS MADE. NO ONE REQUIRED MEDICAL
            TREATMENT.

1130 AM     HIGH SURF        TYBEE ISLAND            32.00N 80.85W
08/22/2009                   CHATHAM            GA   COUNTY OFFICIAL

            6 TO 8 FOOT BREAKERS REPORTED BE LIFEGUARDS.

0224 PM     RIP CURRENTS     FOLLY BEACH             32.66N 79.92W
08/22/2009                   CHARLESTON         SC   PUBLIC

            2 RIP CURRENTS SPOTTED NEAR THE FOLLY BEACH FISHING PIER.
            SWELL SIZE ESTIMATED AT 3 TO 4 FEET.

0230 PM     RIP CURRENTS     ISLE OF PALMS           32.79N 79.79W
08/22/2009                   CHARLESTON         SC   LAW ENFORCEMENT

            1 RECURRING RIP CURRENT BETWEEN 5TH AND 6TH AVENUE. SWELL
            SIZE ESTIMATED AT 2 TO 3 FEET.

&&

VB
Special weather statement, Aug 22, 2:18 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT SAT AUG 22 2009

SCZ045-050-222015-
BERKELEY-CHARLESTON-
318 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON AND
POSSIBLY SOUTHEASTERN BERKELEY COUNTIES THROUGH 415 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
WHITEHALL TERRACE...OR ABOUT 16 MILES SOUTHWEST OF MCCLELLANVILLE...
MOVING SOUTHWEST AT 5 MPH.

AREAS IN AND AROUND AWENDAW...SMITH...CHARITY...WHITEHALL TERRACE...
CAINHOY...WANDO...WILL BE IMPACTED THROUGH 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS ALSO PRODUCING VERY HEAVY RAIN ALONG HIGHWAY 17
NEAR AWENDAW...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. DOPPLER
RADAR ESTIMATES THAT NEARLY 2.5 INCHES OF RAIN HAS FALLEN OVER THE
LAST HOUR OR TWO JUST SOUTH OF AWENDAW. REDUCE VEHICLE SPEED TO
LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER
COVERS THE ROAD. SEEK AN ALTERNATE ROUTE.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Aug 22, 2:29 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       7 SW AWENDAW            32.97N 79.70W
08/22/2009  E0.00 INCH       CHARLESTON         SC   PUBLIC

            WATER COVERING PORTIONS OF HIGHWAY 17 NEAR THE SEWEE
            VISITORS CENTER. THE HIGHWAY WAS STILL PASSABLE.

&&
Local storm report, Aug 22, 3:07 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     RIP CURRENTS     2 E SEABROOK ISLAND     32.59N 80.13W
08/22/2009                   CHARLESTON         SC   COUNTY OFFICIAL

            2 RIP CURRENTS SPOTTED BY LIFEGUARDS AT BEACHWALKER
            COUNTY PARK.

&&

VB

The radar

The Charleston,SC radar (KCLX), 139 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
August 22, 3:41 PM EST to 7:00 PM EST
Where
Charleston County, 1.8 mi S of Awendaw to 2.05 mi S of Awendaw
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.004, -79.616

A trained weather spotter reported that Doar Road was completely flooded, with the yard of the spotters residence flooded as well.

Flash Flood, Charleston

When
August 22, 4:02 PM EST to 7:00 PM EST
Where
Charleston County, 6.22 mi SW of Awendaw to 3.33 mi SW of Awendaw
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.970, -79.700

The Broadcast Media reported water to a depth of 1 foot covering U.S. Highway 17 at the Seewee Visitors Center near Awendaw, South Carolina.

Flash Flood, Charleston

When
August 22, 4:31 PM EST to 7:00 PM EST
Where
Charleston County, 3.73 mi SSW of Awendaw to 3.19 mi SSW of Awendaw
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.979, -79.642

The public reported flash flooding off of U.S. Highway 17 southwest of Awendaw, South Carolina, with water surrounding several structures including a home.

Flash Flood, Charleston

When
August 22, 5:50 PM EST to 7:00 PM EST
Where
Charleston County, 2.91 mi SSW of Awendaw to 3.35 mi S of Awendaw
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.993, -79.644

A trained weather spotter reported the yards of numerous residences along Doar Road were completely flooded, with water flowing across parts of Doar Road in several locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191885, 191886, 191887, 191888.